February 9, 2002
Hypoglycemia, Insulin Analogs
Question from Roseville, California, USA:
My 13 year old son has been on the same dosage of Lantus for six weeks with very regular numbers, but recently his blood glucose went to 39 mg/dl [2.2 mmol/L] after school, about midnight that night, he was at 59mg/dl [3.3 mmol/L], so I woke him and gave him 28 grams of carbohydrate. Since his number didn't change, I repeated this step at 15 minute intervals for the next hour and a half. After he had consumed close to 200 grams of carbohydrate, his blood glucose reached 150 mg/dl [8.3 mmol/L], stayed there for several hours, and then dropped back to 75 mg/dl [4.2 mmol/L] over the next three hours. We have absolutely no explanation for this. In the past, when my son has had delayed hypoglycemia, one or two glasses of juice will bring him up. His doctor has no explanation, but she has dropped his dose down to 28 units, and his sugars are in the target range. Is there any evidence of problems occurring with Lantus so that it becomes concentrated? Do you have any other explanations for this terrifying night?
Usually, such odd and prolonged episodes of hypoglycemia involve a dosing error. For instance, giving two doses of Lantus (insulin glargine) would likely cause such a problem as would any dose error that would increase expected dosing. If you were using one of the cloudy insulins [such as NPH or Lente] and were not correctly mixing the bottles, if you got to the bottom of a bottle with lots more insulin and lots less diluting fluid, this could also explain such events. Alcohol intake also would cause prolonged episodes of hypoglycemia. Longer duration activity several hours before that would change muscle receptors sometimes does this as well.
People with celiac disease and Addison’s disease also sometimes have severe and prolonged as well as unexplained episodes of hypoglycemia. You should stay in touch with your diabetes team, especially if this persists.